Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 13, 2013, 2:16 AM CDT for Reno County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2013, 2:16 AM CDT (07:16 UTC)
- Expired
- Aug 13, 2013, 6:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Reno County, KS
The radar
The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:30 AM CDT | FLOOD | Hutchinson, KS | MINOR STREET FLOODING ON NORTH SIDE OF HUTCHINSON. |
| Aug 13, 3:47 AM CDT | HEAVY RAIN 1.9 | 1 Ne Hutchinson, KS | RAINFALL SINCE MIDNIGHT IN NORTHEAST HUTCHINSON. |
| Aug 13, 3:48 AM CDT | HEAVY RAIN 2.02 | Hutchinson Airport, KS | RAINFALL SINCE 1 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
891 WGUS53 KICT 130716 FFWICT KSC155-131115- /O.NEW.KICT.FF.W.0017.130813T0716Z-130813T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 216 AM CDT TUE AUG 13 2013 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 615 AM CDT. * AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR AND GROUND TRUTH REPORTS SHOWED NEARLY TWO INCHES OF RAIN HAS FALLEN IN THE HUTCHINSON AREA SINCE MIDNIGHT. ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH IS POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... BUHLER...HUTCHINSON...NICKERSON...SOUTH HUTCHINSON...WILLOWBROOK... HUTCHINSON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3817 9813 3818 9771 3800 9771 3799 9807 $$ DARMOFAL
1 follow-up statement
063 WGUS73 KICT 131011 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 511 AM CDT TUE AUG 13 2013 KSC155-131015- /O.CAN.KICT.FF.W.0017.000000T0000Z-130813T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RENO KS- 511 AM CDT TUE AUG 13 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN RENO COUNTY... EXCESS RUNOFF FROM THE EARLIER HEAVY RAIN HAS ENDED OVER THE WARNED AREA. THE RISK FOR FLASH FLOODING HAS DIMINISHED ACROSS NORTHEAST RENO COUNTY. HOWEVER...MINOR LOWLAND FLOODING WHICH HAS PLAGUED MUCH OF RENO COUNTY FOR SEVERAL DAYS WILL CONTINUE. THEREFORE THE FLOOD WARNING WHICH WAS IN EFFECT SINCE YESTERDAY FOR ALL OF RENO COUNTY WILL REMAIN IN EFFECT UNTIL AT LEAST 1 PM TODAY. LAT...LON 3817 9813 3818 9771 3800 9771 3799 9807 $$ DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:28 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 12, 11:28 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1128 PM CDT MON AUG 12 2013 .UPDATE... ISSUED AT 924 PM CDT MON AUG 12 2013 CONVECTION HAS INCREASED IN COVERAGE/INTENSITY FROM WESTERN KS INTO NORTHWEST OK THIS EVENING. ACTIVITY APPEARS TO BE OCCURRING NEAR/NORTH OF SYNOPTIC FRONTAL BOUNDARY. WILL KEEP HIGHEST STORM CHANCES IN OUR SOUTHWESTERN COUNTIES OVERNIGHT...TAPERING TO SLIGHT IN OUR NORTHEASTERN COUNTIES. WILL LIKELY MAINTAIN THE GOING FLOOD WATCH...ALTHOUGH HAVE DEBATED REMOVING RICE...MCPHERSON...MARION...CHASE COUNTIES WITH HEAVIEST AND MOST WIDESPREAD ACTIVITY EXPECTED TO REMAIN SOUTH OF THOSE COUNTIES. JMC && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 320 PM CDT MON AUG 12 2013 FORECAST HIGHLIGHTS FOCUS AROUND PRECIPITATION CHANCES THROUGH TUESDAY NIGHT...WITH THE AREA FINALLY DRYING OUT BY MID-WEEK. SEASONABLY COOL TEMPERATURES EXPECTED MID-WEEK INTO THE WEEKEND. OLD OUTFLOW/MESO-LOW CURRENTLY EXTENDING NORTHWEST OUT OF OK MAY BE A FOCUS FOR A FEW AFTERNOON/EVENING THUNDERSTORMS OVER PREDOMINATELY SOUTH-CENTRAL AND SOUTHERN PORTIONS OF CENTRAL KS...WITH THE POTENTIAL FOR ISOLATED STRONG/SEVERE STORMS. HOWEVER...LATEST GUIDANCE AND OBSERVATIONAL ANALYSIS INDICATES THIS POTENTIAL MAY HAVE SHIFTED SOUTH INTO NORTH-CENTRAL/NORTHWEST OK. ADDITIONALLY...SUBSIDENCE IN WAKE OF MORNING CONVECTION HAS CLEARED THINGS OUT OVER SOUTHEAST KS. CONSEQUENTLY...IT VERY WELL MAY BE A DRY REST OF THE AFTERNOON AND EVENING ACROSS MUCH OF THE FORECAST AREA. HOWEVER...LATER TONIGHT INCREASING WARM/MOIST ADVECTION IN CONCERT WITH THE POTENTIAL FOR HIGH PLAINS ACTIVITY ROLLING SOUTHEAST SHOULD RESULT IN SHOWER/THUNDERSTORM CHANCES INCREASING...MAINLY SOUTHWEST OF A LINE EXTENDING FROM GREAT BEND- WICHITA-COFFEYVILLE. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY FROM NEAR THE KS/OK BORDER ON SOUTH. SHOWER/THUNDERSTORM CHANCES CONTINUE FOR TOMORROW...AS A WEAK UPPER WAVE APPROACHES FROM THE WEST...WITH THE BEST CHANCE OF WIDESPREAD ACTIVITY OVER FAR SOUTHERN KS AND POINTS SOUTH. ALL PRECIPITATION CHANCES SHOULD COME TO AN END SOMETIME TUESDAY NIGHT. WITH THE GREATEST THREAT FOR WIDESPREAD HEAVY RAIN NOW SHIFTING SOUTH OVER FAR SOUTHERN KS AND POINTS SOUTH...THINKING THE POTENTIAL FOR CONTINUED FLOODING CONCERNS IS DECREASING...WITH THE EXCEPTION OF FAR SOUTHERN KS (GENERALLY SOUTH OF KINGMAN-WICHITA-CHANUTE). DESPITE THIS...WILL CONTINUE THE FLOOD WATCH AS IS THROUGH TUESDAY FOR NOW...AND LET THE EVENING/NIGHTS SHIFT TRIM WHERE NEEDED. ADK .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 320 PM CDT MON AUG 12 2013 OTHERWISE...DEEPENING NORTHWEST FLOW ALOFT WILL LIKELY ALLOW THE REGION TO FINALLY DRY OUT BY TUESDAY NIGHT AND DEFINITELY WEDNESDAY...CONTINUING THROUGH THE WEEKEND. THE ONLY CHANCES FOR THUNDERSTORMS ARE THURSDAY NIGHT THROUGH FRIDAY MORNING...AS A SHORTWAVE APPROACHES FROM THE NORTHWEST...POSSIBLY DRIVING A COMPLEX SOUTHEAST ACROSS THE REGION. OTHERWISE...SEASONABLY COOL TEMPERATURES EXPECTED...WITH DAYTIME HIGHS IN THE 80S AND OVERNIGHT LOWS IN THE UPPER 50S/LOW 60S. ADK && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1119 PM CDT MON AUG 12 2013 AXIS OF CONVECTION FROM SOUTHWEST AND SOUTH CENTRAL KS INTO NORTH CENTRAL OK APPEARS ALIGNED WITH 850 MOIST AXIS. THE MESOSCALE COMPLEX OF STORMS SHOULD TRANSLATE SLOWLY EASTWARD OVERNIGHT ACROSS SOUTH CENTRAL/SOUTHEAST KS...LIKELY AFFECTING HUT...ICT AND POSSIBLY CNU TAF SITES. MVFR/IFR VSBY/CIG RESTRICTIONS ARE POSSIBLE IN THE HEAVIEST ACTIVITY. MVFR CIGS/VSBYS ARE ALSO EXPECTED DURING THE EARLY AM HOURS AREA-WIDE DUE TO LIGHT WINDS AND A VERY MOIST BOUNDARY LAYER. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 83 65 80 / 60 50 40 10 HUTCHINSON 67 82 63 80 / 60 40 40 10 NEWTON 65 80 62 79 / 50 30 30 10 ELDORADO 66 82 63 80 / 60 40 40 10 WINFIELD-KWLD 68 82 66 81 / 80 60 50 10 RUSSELL 64 80 61 80 / 30 30 20 10 GREAT BEND 66 81 61 79 / 50 40 30 10 SALINA 65 82 62 80 / 20 20 20 10 MCPHERSON 65 82 63 80 / 30 30 30 10 COFFEYVILLE 69 83 66 82 / 50 60 50 10 CHANUTE 67 83 64 81 / 40 30 30 10 IOLA 67 83 64 80 / 20 20 30 10 PARSONS-KPPF 68 83 65 81 / 50 50 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY EVENING FOR KSZ047-050>053-067>072- 082-083-091>096-098>100. &&
Hazardous weather outlook, Aug 12, 9:58 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 958 PM CDT MON AUG 12 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 958 PM CDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY AGGRAVATE ONGOING FLOOD CONCERNS OR LEAD TO ADDITIONAL FLOODING. THE GREATEST HEAVY RAIN THREAT IS MAINLY ALONG AND SOUTH OF A LINE EXTENDING FROM HUTCHINSON TO EL DORADO...TO CHANUTE. PLEASE REFER TO THE FLOOD WATCH FOR ADDITIONAL DETAILS. COUNTY AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF SOUTH CENTRAL KANSAS. CHECK THE LATEST WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND STORMS...SOME WITH HEAVY RAINFALL...ARE POSSIBLE THROUGH TUESDAY EVENING...ESPECIALLY OVER FAR SOUTHERN KANSAS. PLEASE REFER TO THE FLOOD WATCH FOR DETAILS. THERE IS CHANCE FOR THUNDERSTORMS ACROSS THE AREA THURSDAY NIGHT THROUGH FRIDAY MORNING...BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER REPORTS OF HEAVY RAINFALL AMOUNTS OR FLOODING WILL BE GREATLY APPRECIATED INTO TUESDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Aug 12, 9:49 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM FLOOD HOWARD 37.47N 96.26W
08/12/2013 ELK KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS MAIN STREET IN HOWARD IS FLOODED.
A DITCH OF 30 INCH DEPTH IS FILLED WITH RUNNING WATER.
THEY REPORTED VERY HEAVY RAINFALL OCCURRING FOR THE LAST
20 MINUTES.
&&
VJPLocal storm report, Aug 12, 9:57 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN MCPHERSON 38.37N 97.66W
08/12/2013 M3.75 INCH MCPHERSON KS PUBLIC
ON THE WEST SIDE OF THE CITY OF MCPHERSON...AN INDIVIDUAL
MEASURED 3.75 INCHES OF RAIN. TIME IS APPROXIMATED TO
WHEN RAIN HAD EXITED THE COUNTY BASED ON ARCHIVED RADAR
DATA.
&&
VJPSpecial weather statement, Aug 12, 10:26 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1026 PM CDT MON AUG 12 2013 KSZ091-092-130400- HARPER-SUMNER- 1026 PM CDT MON AUG 12 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER AND SUMNER COUNTIES... AT 1023 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 11 MILES SOUTHEAST OF ANTHONY...AND MOVING EAST AT 20 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3724 9774 3700 9763 3700 9796 3715 9796 TIME...MOT...LOC 0326Z 258DEG 16KT 3706 9785 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:58 PM CDT | Special Weather Statement | ICT | Elk | 32 min |
| Aug 12, 9:48 PM CDT | Areal Flood Warning | ICT | Elk | 12 hr |
| Aug 12, 10:26 PM CDT | Special Weather Statement | ICT | Harper | 34 min |
| Aug 13, 2:09 AM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Aug 13, 2:10 AM CDT | Areal Flood Warning | ICT | Barton | 7 hr |
| Aug 13, 3:14 AM CDT | Areal Flood Warning | ICT | Harvey | 6 hr |
| Aug 13, 12:58 PM CDT | Areal Flood Warning | ICT | Harvey, Reno | 24 hr |
| Aug 13, 12:59 PM CDT | Areal Flood Warning | ICT | Russell | 6 hr |
| Aug 13, 3:13 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln | 5 hr |
| Aug 13, 3:54 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 13, 4:37 PM CDT | Areal Flood Warning | ICT | McPherson | 24 hr |
| Aug 13, 4:58 PM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 17 hr |
| Aug 13, 6:57 PM CDT | River Flood Warning | ICT | Harvey, Reno | 37 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.